Methotrexate vs prednisolone

Hello, I absolutely LOATHE prednisolone! For all the usual reasons: weight gain, bone damage, skin blemishes, mood swings, sleep difficulties (both directions) and, in my case, over time, constant migraines.

I'm wondering if I might do better with methotrexate?

Can anyone who's used both drugs list the pros and cons of each for me? So I'm forearmed before I see my consultant in a couple of weeks?

In particular: does metho cause weight gain? Affect sleep? Affect digestion? Cause headaches? Affect mood? Anything else?

Thanks!

5 Replies

oldestnewest
  • Hello Coppernob.

    I think it is common for people to be prescribed both at once. MTX is known as a steroid sparing drug (and/or a DMARD - a disease modifying anti-rheumatic drug). What this means is that once it kicks in (about 12 weeks) - you can gradually lower your prednisolone dose.

    My personal experience is that over 10mg, prednisolone started to be seriously problematic in terms of sleep problems and weight gain (though exercise helps and without the prednisolone I couldn't get the exercise). Also the longer I was on it (nearly 6 years in total), the more unpleasant the side effects in terms of feeling emotional and weepy, thick as sh*t, etc. I am happy to be off steroids, but my joint pain and Raynaud's has come back in a big way, so I guess its a swings and roundabouts situation.

    MTX was OK at first and for about the first two years. Once I was on a dose of 15mg weekly it started to be unpleasant and it actually gave me severe joint pain/fatigue for about 48 hours after each dose, which made my working life difficult. If you like to drink alcohol it is also not a good drug as your are restricted to 7 units a week (less than a bottle of wine). I founf this very difficult at first, but got used to it eventually and now find I don't want to drink much more than that even though I don't take MTX anymore.

    I know that for many people these two drugs in combination work wonders for many years, but maybe partly/largely(?) due to the fact that my body could not tolerate the (higher) doses my rheumatologist wanted to prescribe, my lupus was never completely controlled by them.

    In the longer term - from experience, I think I would go for MTX and aim to reduce the steroid dose. If things get tricky - reduce your working hours and not your drug intake (I wish I had done this, with hindsight - but I never really believed in or respected my lupus

    until it knackered my kidneys.

  • Hi Coppernob, I can comment on the methotrexate - currently on 15mg weekly and consider it the best thing I have done. First week bit nauseaus the day after taking it and stayed in PJ's as clearly body getting used to the med. Second week better and now on 15mg weekly. I haven't put on any weight, don;t have headaches, sleep fine (menopausal anyway so this may affect the odd night), and it has massively taken the edge of my flare ups which were never seen to be ending before and I was just aaccepting it.

    I can still feel as though I'm going to flare but it is definitely being suppressed as it says on the tin. To me the methotrexate has been the best I've been on so far. Well I also judge it in that apart from bloods monitoring I have not been back to the GP in the eight weeks I've been on it whereas prior to this I was there every week with painful flare/infection.

    I have had steroid injections previously which helped but affected my mood. It is for this reason I don;t want to go on steroids. For me it is hard enough managing this condition without being affected even more emotionally on steroids and being moody to others too. I think steroids probably help lots and if I have to go back on them on advice of consultant then I would ......but for now and until I have to I would rather not.

  • Hi Currently on Methotrexate started in sept only just begining to get slight improvement. Felt very sick on Tabs and been on injections for 4 weeks. I am on 12.5 mg and they are still mucking arround with the dose. I am told to be patient. I have put on a stone in weight had to have my hair cut and my skin is very dry so I am waiting for the benifits.

  • Hi Witch2

    For very dry skin i recommend a daily soak in the tub using Dermol 600 bath emollient and after washing smother yourself in Epaderm cream which comes in a pump dispenser. Both on prescription. My horrendously dry, split, rashy and itchy skin has vastly improoved on these treatments, helped of course by a nightly massage with the cream by my lovely hubby. :0)

  • hiya i have been on both and hydrox at the same time,as i couldnt stop flaring my skin was constantly covered in discs/hives and i just used to fall asleep at the drop of a hat, so i was on 8 pred a day and 200 mg hydroxy but i was still flaring so 2 years ago i was given methotrexate 15mg along side both pred and hydroxy metho does make you feel sick but then i take domperione an antisickness alongside it and believe me it makes a hell of a difference after i was on all 3 for a year my dermy said i was on too many meds so he told me to ween myself off hydrox which i was pleased about as i got lots of side effects from that, ive been off it since january this year and since feb have been loosing my hair again and lorry loads of aches and pains and now i have been dx with fibro as well, so the consultants now want to put me on new meds pregabalin or gaberpentine of which ive research and i dont like the sound of either of them plus my friends husband is on them and i know each individual is different but hes very "mongyfied" his words not mine lol, so i have emailed my dermy asking if i can go back on hydrox but a lower dose hope ive helped hunx

You may also like...